Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2018 Dec 7;11(1):e226687.
doi: 10.1136/bcr-2018-226687.

Methylprednisolone-induced Hepatotoxicity in a 16-year-old Girl With Multiple Sclerosis

Affiliations
Free PMC article
Case Reports

Methylprednisolone-induced Hepatotoxicity in a 16-year-old Girl With Multiple Sclerosis

Eleonora Rotondo et al. BMJ Case Rep. .
Free PMC article

Abstract

Multiple sclerosis (MS) is a chronic inflammatory disease with demyelination of the central nervous system. High-dosage corticosteroids are the first-line therapy in the acute relapsing of MS. We report a case of severe high-dose methylprednisolone-induced acute hepatitis in a patient with a new diagnosis of MS. A 16-year-old girl was admitted for urticaria, angioedema, nausea and vomiting a month later she had been diagnosed with MS and treated with high-dosage methylprednisolone. Laboratory investigations showed hepatic insufficiency with grossly elevated liver enzymes. A liver biopsy showed focal centrilobular hepatocyte necrosis with interface hepatitis. Methylprednisolone-induced hepatotoxicity can confuse the clinical picture of patients with MS and complicate the differential diagnosis. We believe that each specialist should know it and monitor patients with MS taking high doses of methylprednisolone. As there is no screening model that predicts idiosyncratic hepatotoxicity, we promote screening for potential liver injury following pulse steroid therapy.

Keywords: liver disease; multiple sclerosis; paediatrics (drugs And Medicines); safety; unwanted effects / adverse reactions.

Conflict of interest statement

Competing interests: None declared.

Similar articles

See all similar articles

Cited by 1 article

Publication types

MeSH terms

LinkOut - more resources

Feedback